Hail, Platte
- When
- September 15, 3:45 PM MST
- Where
- Platte County, 0.86 mi NW of Wheatland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.060, -104.960
A trained spotter in Wheatland Wyoming reported 1 inch diameter hail.
A line of strong thunderstorms developed along the Laramie Range in southeast Wyoming during the afternoon of September 15th. Segments of this line moved east into the high plains along and east of Interstate 25, and produced mainly quarter sized hail and isolated wind gusts over 60 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A line of strong thunderstorms developed along the Laramie Range in southeast Wyoming during the afternoon of September 15th. Segments of this line moved east into the high plains along and east of Interstate 25, and produced mainly quarter sized hail and isolated wind gusts over 60 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 15, 2:26 PM MST, 1 hour 19 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 326 PM MDT Sun Sep 15 2024 .KEY MESSAGES... - Scattered thunderstorms may develop late this afternoon and evening along and east of I-25. Isolated storms will have the potential to become strong to severe. - Chances for showers and thunderstorms continue through Tuesday, followed by another chance for precipitation and cooler temperatures late in the week. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 320 PM MDT Sun Sep 15 2024 A shortwave pushing into the CWA this afternoon will be responsible for the development of showers and thunderstorms later this afternoon and into the overnight hours. Hi-Res guidance is in good agreement with storms developing off the Laramie Range and gradually pushing east into Nebraska by this evening. Radar still remains fairly quiet, with just a few showers over the high terrain in Colorado. Models also show considerable amounts of low-level CIN for storms to overcome this afternoon, hence the likely later convective initiation time. However, as previously mentioned, Hi-Res guidance seems confident in storm development despite the CIN. Model soundings do show relatively impressive CAPE values for this time of year, ranging from 1000 to 1500 J/kg. This along with synoptic scale lift from the incoming trough should be enough to get scattered storms. Cannot rule out a strong to marginally severe storm today given the environment. The HRRR does show perhaps one or two more organized cells early this evening lending itself to a hail threat, before becoming a more disorganized cluster of storms with more of a strong wind threat. As mentioned, storms will continue into the overnight hours, but should clear out by early Monday morning. Looking at likely a drier day on Monday as strong southerly flow ahead of the upper-level trough to the west continues to advect warm air into the region. Still expect mild, above average temperatures across much of the area. Cannot rule out a few isolated showers west of the Laramie Range as the southerly flow may also advect some moisture into this area. However, models have backed off from previous runs regarding how much moisture to push into our CWA. Currently, the most favorable area for moisture looks like southwest Colorado. Whatever moisture does make it into the CWA could be enough to spark a few showers during the afternoon, but even Hi-Res guidance is not very excited about the possibility of much precipitation. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 345 AM MDT Sun Sep 15 2024 Primary forecast concerns in the long range will primarily relate to the longwave pattern change expected by mid to late week, and the potential for some moderate to locally heavy rainfall amounts (snow accumulations in the higher mountains) next weekend as the Rex Block over the eastern United States results in very slow movement of Pacific storm systems moving east across the Front Range. It looks like the warm late summer temperatures will come to an end on Thursday, with a more fall- like pattern setting up across the region after September 20th. Early this week, the Front Range will still be under the influence of southwest to southerly flow aloft with 700mb temperatures near 12c Tuesday. This translates to high temperatures in the 80s to near 90 for the high plains and low to mid 70s west of the Laramie Range. Models show the first of a series of Pacific upper level troughs moving eastward across the Great Basin Region on Monday and across Wyoming on Tuesday. Most of southeast Wyoming and western Nebraska will be in the region of diffluent flow aloft ahead of the trough axis. With some low level instability, afternoon showers and thunderstorms are expected...especially once the trough axis lifts northeast and a surface cold front begins to move into central and eastern Wyoming. Not expecting severe weather at this time due to limited moisture, but a few strong storms are possible due to low level and midlevel forcing, decent 0-6 km shear, and moisture advection through the afternoon hours. Surface cold front will push through the area and into western Nebraska by Tuesday night, with daytime temperatures closer to normal for this time of the year Wednesday. Windy conditions are expected Tuesday and Tuesday night with the wind prone areas likely seeing gusts up to 45-55 MPH Tuesday and early Wednesday, with gusts up to 40 MPH outside of the wind prone areas. Temperatures will rebound slightly on Thursday as the next Pacific trough moves across the southern Great Basin region. This is when models start to diverge considerably as the speed of this trough is nearly 24 hours faster with the GFS compared to the less progressive ECMWF and Canadian. Thankfully, models come into better agreement for next weekend as the strong Rex Block over the eastern United States develops and remains in place through the extended. There is high confidence with a gradual cooling trend over southeast Wyoming and western Nebraska Friday through next weekend, but confidence is limited with precipitation amounts. This is pretty typical with blocking patterns, and forecast confidence may not change much over the next several days. Lower than average confidence is mainly influenced by the strength of the Rex Block and exact position when/where it develops. Gradually increased POP Friday and Saturday for widespread rainfall, with the possibility of considerable early season snowfall across the mountains above 9500 feet. With good ensemble support, kept the cooling trend going towards the end of the week and next weekend with highs in the upper 50s and 60s by next weekend. Can't rule out the first freeze of the season Saturday morning, but Sunday morning looks more probable for areas west of the Laramie Range as another strong upper level trough, this time digging south out of western Canada, pushes across Montana and Wyoming with 700mb temperatures lowering towards -3c by late next weekend. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1138 AM MDT Sun Sep 15 2024 VFR conditions expected across area terminals through the forecast period after low clouds this morning cleared out of the NE panhandle per GOES imagery. Showers and thunderstorms will begin developing along the higher terrain in southeast WY this afternoon, propagating east towards NE panhandle terminals this evening. Gusty, erratic winds in the vicinity of storms are possible. Any heavier storms that develop could lead to brief MVFR conditions, possibly near KSNY and KCDR later into the evening. Storms should dissipate and clear out of the area by 06z with clearing skies through the night. However, will need to monitor for low cloud development across the NE sand hills possibly reaching KAIA early Monday morning. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...SF LONG TERM...TJT AVIATION...MB
Hazardous Weather Outlook National Weather Service Cheyenne WY 126 PM MDT Sun Sep 15 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-161930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 126 PM MDT Sun Sep 15 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms will develop in southeast Wyoming this afternoon, pushing into western Nebraska this evening. Hail and gusty winds will be possible in storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Chances for showers and thunderstorms continue Tuesday, followed by another chance for precipitation and cooler temperatures late in the week. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
320 PM MDT Sun Sep 15 2024
WYZ106>108-118-152145-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
320 PM MDT Sun Sep 15 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GOSHEN...NORTHERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES THROUGH 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chugwater, or 28 miles south of Wheatland, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chugwater and Slater.
This includes Interstate 25 in Wyoming between mile markers 43 and
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 10472 4159 10490 4186 10496 4179 10445
TIME...MOT...LOC 2120Z 191DEG 21KT 4166 10479
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DeweySpecial Weather Statement
National Weather Service Cheyenne WY
340 PM MDT Sun Sep 15 2024
WYZ116-117-152215-
South Laramie Range WY-South Laramie Range Foothills WY-
340 PM MDT Sun Sep 15 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY AND WEST
CENTRAL LARAMIE COUNTIES THROUGH 415 PM MDT...
At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horse Creek, or 17 miles east of Laramie, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Federal, Table Mountain Ranches, and Horse Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4122 10515 4127 10538 4155 10539 4146 10493
TIME...MOT...LOC 2140Z 191DEG 20KT 4135 10525
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DeweyThe Cheyenne radar (KCYS), 102 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter in Wheatland Wyoming reported 1 inch diameter hail.
Emergency manager west of Veteran, Wyoming reported hail slightly larger than quarters.
Torrington ASOS at the Torrington Airport reported a gust of 59 mph.
Several reports of quarter sized hail in Torrington Wyoming and gusty winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203083, 1203084, 1203085, 1203086.